Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Venlafaxine: supposed to be starting it this week but might not.

(12 Posts)
Bringiton2016 Sun 20-Mar-16 17:20:03

Hi. Just been googling for hours and just thought I'd put the feelers out here. I started taking 40mg of citalopram in the new year as I had had a low mood for about 3 months. There was a lot of personal crap going on at the time, all of which has now been resolved. The tablets lifted my mood almost instantly but I've struggled with them making me zombified, and the tiredness makes it quite hard to function.

The gp has said I should change to venlafaxine after a 2 week taper. I've been researching this today and I feel that I just want to come off ads altogether. I feel like I'm not poorly enough to go on them, and the issues that were a problem are no longer there. I also wondered if it was also SAD related. I just hate the side effects, the shredded stomach, increased appetite, loss of libido, tiredness, sore jaw etc.

Do you think it would be OK to try coming off ads altogether? I'll always have the venlafaxine there in case my mood dips again. It seems a harsh drug to go on if I'm not severely depressed. Can someone please help me figure this out?

NanaNina Sun 20-Mar-16 18:27:13

It's hard to say because these drugs act so individually and what suits on doesn't suit another. Obviously the citalopram suited you as it lifted your mood quickly, but the side effects are troubling. I am no medic and don't like internet diagnosis but I wondered whether decreasing the dose of citalopram (40mg is quite a high dose might alleviate the side effects.

It's all trial and error I'm afraid. I didn't get on with Venlafaxine but there are numerous people on here who have good results. What dosage of venlafaxine has he prescribed? Maybe see your GP again and suggest a decrease in citalopram.

I think you need to take care about coming off drugs altogether as the depression could return, but if you do, you need to do it very slowly and with the oversight of your GP, You can't reduce slowly enough but you can reduce too quickly and get horrendous withdrawal symptoms.

Bringiton2016 Sun 20-Mar-16 18:34:04

Thank you. I have no brain left, I'm actually on 20mg but have been doing a half dose for a week. The venlafaxine is for 75mg.

IHaveBrilloHair Sun 20-Mar-16 18:36:44

I swear venlafaxine broke my tummy, months of hell with indigestion, heartburn and trapped wind to the point of tears, meal replacement drinks, every tummy drug known to man etc.
Never, ever again.

MummySparkle Sun 20-Mar-16 18:45:53

Venlafaxine turned my life around. I was on quetiapine before and it turned me into a complete zombie. If your HCPs recommend that you stay on medication, then you probably should. I stopped taking my quetiapine because I thought I was fine. I lasted less than 2 weeks before ending up in hospital. They changed me into venlafaxine and i have been doing so much better since being on it

Bringiton2016 Sun 20-Mar-16 18:46:52

Thanks Brillohair, I've had those sorts of issues with the few types of ads I've tried. Full of painful wind constantly. Perhaps I'll try 10mg citalopram for a bit. Not sure what to do. The tablets work 80% I'd say. Just can't hack the tiredness. Don't really want to trade one lot of side effects for a drug that reputedly has worse one, plus I was never severely depressed.

Disastronaut Sun 20-Mar-16 19:06:23

I've been taking venlafaxine for a long time. It's the only thing that has worked for me and I've tried many others.

Downsides: terrible for libido, worse than any of the others IMO and it's a bitch to come off. Tapering will get you through the main bit but the mood swings - in my case huge anger outbursts - can apparently last for ages.

It's good, but proceed with caution.

VashtaNerada Sun 20-Mar-16 19:08:44

I take 37.5mg twice daily for migraines - I found the side effects unpleasant for the first two days (sleepy and headachey) but was fine after that.

Bringiton2016 Sun 20-Mar-16 19:54:42

Thanks all. Disastronaut, proceed with caution indeed. After this afternoon's research I've gone from being excited about starting the new tablets to not wanting them.

Might do a month on 10mg of citalopram and see if the tiredness eases up...

Clonakiltylil Sun 20-Mar-16 22:59:18

I'm on 150mg of Venlafaxine and it has been amazing for me, to be honest. The only side effects is a very dry mouth. I don't think it's something you can keep just in case; you either are on it or not. I think this is a strong antidepressant, given to people who don't get on with the rest of the medication. I've been on it for 2 years and it has really helped me.

Bringiton2016 Mon 21-Mar-16 06:41:30

Hi Clona, I'm pleased it's worked for you. I get a very dry mouth with citalopram. What do you mean by strong antidepressant? Do you think it's the right drug for low mood? My googling seems to suggest it's for severe depression. I'm just worried about starting a whole new lot of side effects. The citalopram has been a real roller coaster ride for us all (poor dh). I found the withdrawal from sertraline horrendous, so I'm just a little cautious.

Natsku Mon 21-Mar-16 06:51:21

I'm on Venlafaxine after trying citalopram and giving it up as it made me worse. The Venlafaxine has been great for me. The side effects to begin with are pretty horrible but they only lasted a couple of weeks, and again for a little while when I upped the dose, but I get no side effects now and my mood is much better.

But if you ever run out of meds and can't get a new prescription quickly its rather horrid! I went for a few days without once because of a problem renewing my prescription and it was hell.

Talk to your doctor about wanting to stop meds altogether, don't stop without support.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now